Alert archive / Wyoming / Winter Storm Warnings in 2019
Winter Storm Warning 20, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter storm warning at Nov 29, 2019, 3:20 AM MST for 4 counties in Wyoming. It took effect at Nov 29, 2019, 6:00 PM MST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 29, 2019, 3:20 AM MST (10:20 UTC)
- In effect from
- Nov 29, 2019, 6:00 PM MST
- Expired
- Nov 30, 2019, 5:33 PM MST
- In force
- 24 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Converse County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 134 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 10.3 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Nov 28, 10:38 PM MST, 4 hours 42 minutes earlier.
Area forecast discussion, Nov 28, 10:38 PM MST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1038 PM MST Thu Nov 28 2019
.UPDATE...
Issued at 1030 PM MST Thu Nov 28 2019
...Please see latest 6Z aviation discussion...
UPDATE Issued at 534 PM MST Thu Nov 28 2019
Updated forecast for tonight to include some freezing drizzle
across the southern Nebraska panhandle, with some reports of
freezing drizzle just to the east of Sidney in the last hour.
Expect fog to become more widespread and a bit more dense across
the eastern plains (along and east of Interstate 25) tonight. May
need a Dense Fog Advisory for portions of the area, especially if
surface winds become a little more easterly. For now, will hold
off since only a few areas show visibility of 1/4 to 1/2 mile at
this time.
UPDATE Issued at 435 PM MST Thu Nov 28 2019
...Please see latest 0Z aviation discussion...
&&
.SHORT TERM...(This evening through Friday)
Issued at 244 PM MST Thu Nov 28 2019
A low level inversion will keep the stagnant moisture near the
surface. This will aid in fog staying present in several locations
this afternoon and through early morning. Winds are not expected
to increase or aid with mixing low level temperatures with the
atmosphere.
The focus turns toward the stacked upper level low over the
California coastline, late Thursday into Friday. Due to quickly
developing strong atmospheric dynamics aloft, a surface low will
form on the lee side of the mountains in Colorado adjacent to the
dissipating surface low over California/Arizona. What is going to be
impressive with the development of this surface low is how quickly
it will occur. Between 12Z Friday the GFS has the surface low center
near Pueblo at 1007mb. Within 24 hours, the surface low will deepen
to a 980mb weather system centered near the SD/NE state line. This
is a very good example of cyclogenesis turning the needle to the
classification of bombogenesis due the extremely rapid development.
Associated with this rapid development will be the very strong
winds. By Friday afternoon winds will begin to intensify, especially
to the east of the Laramie Range. Precipitation will start off as
snow in the higher terrain by Friday morning and fill in to lower
elevations on the western edges of the CWA as the weather system
develops over Colorado and propagates toward the Northeast.
.LONG TERM...(Friday night through Thursday)
Issued at 244 PM MST Thu Nov 28 2019
...POWERFUL WINTER STORM COULD BRING BLIZZARD CONDITIONS TO
WESTERN AND NORTHERN PORTIONS OF THE CWA THIS WEEKEND...
Recent RAP analysis shows a 150+ kt 250 mb jet in the process of
rounding the base of the longwave trough along the Pacific Coast.
This upper level trough will mature and begin a significant push
east into the Great Basin over the next 24 hours which will support
lee cyclogenesis over northeastern Colorado. Numerous models
suggest a 992 mb SFC low developing which will help to draw up
gulf moisture for this next system. Precipitation will begin to
spread across the CWA Friday night as the SFC low pulls off toward
the north. Soundings suggest rain and freezing rain may initially
fall for the NE Panhandle before transitioning to all snow by 06z
Saturday. A warm layer around 750 mb is present before quickly
cooling off with the approaching trough. Only a light glaze of
ice accumulation is expected.
Heading into overnight Friday and early Saturday, the heaviest
snowfall will be expected across northern portions of the CWA and
winds will begin to increase. The low center looks to stall around
the NE/SD border increasing the residence time of the TROWAL over
Converse and Niobrara Counties in Wyoming and Sioux and Dawes
Counties in Nebraska. Latest SREF guidance shows over 50% of
members with a dendritic growth zone deeper than 50 mb over these
areas from 12z Saturday through 03z Sunday. Therefore, will most
likely see higher snowfall totals across these zones with 6 to 10
inches likely. To the west, northerly upslope flow and moisture
rich air will support the mountains reaching snow totals over 1
foot. Currently have snow in the mountains beginning before the
00z start time of the watch so may need to bump up the headline
timing if upgraded in subsequent updates. Looking farther
southeast towards Cheyenne and Sidney, only 1-2 inches are
expected as most of the moisture will remain to the north.
However, another hazard will be in play for these zones.
Strong wind gusts are expected on the back side of the low as the
descending cold conveyor belt wraps around and downslope flow
helps to accelerate these winds down to the surface. 12z GFS
forecasts 80 kts at 700 mb over Cheyenne and 70 kts at 800 mb over
the NE Panhandle by 12z Saturday. Recent model runs have slightly
shifted the 700 mb low south which would push the strongest winds
south of the CO/WY border so will need to monitor future model
runs. Regardless, widespread wind gusts in excess of 65 MPH can
be expected over much of eastern Wyoming and western Nebraska.
Area soundings from the NAM show SFC winds around 30-40 kts which
would already be at or near High Wind criteria. These strong winds
will not only be hazardous to travelers by itself, but will
create significant blowing snow across the region with new
snowfall and if snow crust can be blown off of the existing
snowpack from the early week storm. Numerous forecast zones that
could be under a High Wind Watch are under a Winter Storm Watch
for the threat of blowing snow causing blizzard conditions and
significant impacts to travelers.
Looking at Sunday and beyond, zonal flow takes over for the most
part aloft with weak ridging and troughing through the week.
Afternoon temperatures will return to near normal in the low 40s
east of the Laramie Range and 30s west. Next chance of precipitation
will be a progressive shortwave moving through Colorado on Thursday.
CPC's 6-10 day outlook suggests normal to slightly above normal
temperatures and slightly above normal precipitation heading into
next weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1030 PM MST Thu Nov 28 2019
A mess of weather conditions are prevailing across our sites
tonight. Only KLAR is in the clear for now. Freezing fog has
significantly reduced visibility at KRWL and KCYS. At KBFF, a mix
of freezing drizzle and fog is keeping conditions at LIFR. Little
to no improvement is expected through the night and snowfall will
be added in starting tomorrow afternoon west and gradually
spreading east as the next system progresses northeastward.
Winds will quickly increase tomorrow night after 3Z. Winds could
gust as high as 65 to 75 miles per hour. Overall, flight
conditions will be poor, and significant impacts to travel will
continue through Saturday.
&&
.FIRE WEATHER...
Issued at 330 AM MST Thu Nov 28 2019
No fire weather concerns w/ deep snow pack in place for all
areas.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from Friday evening through late Saturday
night for WYZ101>110-113-116.
High Wind Watch from Friday evening through late Saturday night
for WYZ115-117>119.
Winter Storm Watch from Friday evening through late Saturday
night for WYZ112-114.
NE...Winter Storm Watch from Friday evening through late Saturday
night for NEZ002-003-095-096.
High Wind Watch from Friday evening through late Saturday night
for NEZ019>021-054-055.
&&
UPDATE...CW
SHORT TERM...BW
LONG TERM...MB
AVIATION...CW
FIRE WEATHER...CLHHazardous weather outlook, Nov 28, 2:35 PM MST, 12 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 235 PM MST Thu Nov 28 2019 NEZ002-003-095-096-WYZ102-108-300015- Dawes-Box Butte-North Sioux-South Sioux-Niobrara County- Goshen County- 235 PM MST Thu Nov 28 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Patchy to dense fog will linger the next 12 hours and create potentially hazardous travel conditions for holiday commuters. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A Winter Storm Watch is in effect from 6pm Friday - 5am Sunday. Blizzard conditions are possible with very strong winds of 65-75 mph expected and widespread accumulating snow. Please refer to Winter Storm Watch headlines for more details. .Spotter information statement... Spotter are encouraged to report snowfall totals to the NWS office in Cheyenne and wind gusts of 58mph or higher. NEZ019>021-054-055-WYZ117>119-300015- Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- South Laramie Range Foothills-Central Laramie County- East Laramie County- 235 PM MST Thu Nov 28 2019 This hazardous weather outlook is for portions of western Nebraska and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Patchy to dense fog will linger the next 12 hours and create potentially hazardous travel conditions for holiday commuters. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A High Wind Watch is in effect from 6pm Friday - 5am Sunday. Very strong wind gusts of 65-75 mph expected. Minor snow accumulations are anticipated with 1-3 inches possible in addition to the strong winds. Please refer to High Wind Watch headlines for more details. .Spotter information statement... Spotter are encouraged to report snowfall totals to the NWS office in Cheyenne and wind gusts of 58mph or higher. WYZ101-103>107-109-110-112>114-116-300015- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-South Laramie Range- 235 PM MST Thu Nov 28 2019 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A Winter Storm Watch is in effect from 6pm Friday - 5am Sunday. Blizzard conditions are possible with very strong winds of 45-55 mph expected and widespread accumulating snow. Please refer to Winter Storm Watch headlines for more details. .Spotter information statement... Spotter are encouraged to report snowfall totals to the NWS office in Cheyenne and wind gusts of 58mph or higher. WYZ115-300015- Laramie Valley- 235 PM MST Thu Nov 28 2019 This hazardous weather outlook is for portions of southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A High Wind Watch is in effect from 6pm Friday - 5am Sunday. Very strong wind gusts of 45-55 mph expected. Minor snow accumulations are anticipated with 1-3 inches possible in addition to the strong winds. Please refer to High Wind Watch headlines for more details. .Spotter information statement... Spotter are encouraged to report snowfall totals to the NWS office in Cheyenne and wind gusts of 58mph or higher. WYZ111-300015- Southwest Carbon County- 235 PM MST Thu Nov 28 2019 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Winds 25-35mph will be possible along with 1-3 inches of snowfall accumulation with the weather system Friday evening - Sunday morning. .Spotter information statement... Spotter are encouraged to report snowfall totals to the NWS office in Cheyenne. BMW
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 3:20 AM MST | Blizzard Warning | CYS | Albany, Carbon, Converse, Goshen, Laramie, Niobrara | 50 hr |
| Nov 29, 3:20 AM MST | Winter Weather Advisory | CYS | Albany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more | 56 hr |
| Nov 29, 3:24 AM MST | High Wind Warning | CYS | Albany, Goshen, Laramie, Platte | 16 hr |
| Nov 29, 8:33 AM MST | Freezing Fog Advisory | CYS | Albany, Converse, Goshen, Laramie, Platte | 9 hr |
Nearby
Winter Storm Warnings in Wyoming, 2019Every winter storm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.